Texas, 2013

Hail and Damaging Wind in Texas, June 8, 2013

June 8, 2013 · NWS CRP · 5 events in 1 county or zone

Another upper level disturbance moved out of northeast Mexico into the Brush Country during the afternoon. Isolated thunderstorms formed along the sea breeze boundary in the late afternoon over Jim Wells County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Another upper level disturbance moved out of northeast Mexico into the Brush Country during the afternoon. Isolated thunderstorms formed along the sea breeze boundary in the late afternoon over Jim Wells County. The storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 8, 1:56 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 8, 1:56 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
256 PM CDT SAT JUN 8 2013

.SHORT TERM(TONIGHT THROUGH MONDAY NIGHT)... ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUING THIS AFTERNOON...MAINLY IN COASTAL BEND
AS UPPER LEVEL TROUGH CONTINUES TO AFFECT THE AREA. WILL SEE THESE
THUNDERSTORMS GRADUALLY DIMINISH IN COVERAGE LATER THIS AFTERNOON
AND EVENING. STILL HAVE SOME SHORT WAVE ENERGY FORECAST TO AFFECT
THE AREA TONIGHT AND TOMORROW. A LITTLE UNSURE ABOUT PRECIP
CHANCES FOR TONIGHT. WITH SHORT WAVE ENERGY PASSING OVER. THING
THE NAM IS OVERDONE ON THE STRENGTH OF UPPER VORTICITY...BUT GFS
ALSO SHOWING A BIT OF A VORT MAX. MESO MODELS NOT INDICATING
ANYTHING INTO THE FORECAST AREA OVERNIGHT...AND GLOBAL MODELS TEND
TO AGREE. WENT WITH JUST A 10 POP AT THIS TIME. TOMORROW WILL SEE
THE UPPER TROUGH FINALLY START LIFTING OUT OF THE AREA...BUT
LINGERING ENOUGH ENERGY BACK TO KEEP A SLIGHT CHANCE FOR POPS IN
THE EAST.

OTHERWISE...TEMPS WARM TOMORROW INTO THE MID AND UPPER 90S FOR
WESTERN HALF OF AREA...AND SLIGHTLY COOLER EAST WHERE MAY STILL SEE
SOME PRECIP AND WILL HAVE MORE CLOUDS HANGING AROUND. A MAINLY
MODERATE SOUTHEAST WIND WILL CONTINUE THROUGH THE SHORT TERM.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...MAIN ISSUE IN THE EXTENDED IS
HOW LONG TO MENTION RAINFALL IN THE FORECAST. MODELS ARE
CONSISTENTLY TAKING PORTION OF UPPER LOW/INVERTED TROUGH AND PUSHING
IT INTO MEXICO MONDAY...WEAKENING IT WITH TIME. ENOUGH MOISTURE
SEEMS READILY AVAILABLE MONDAY AND TUESDAY FOR AT LEAST A SLIGHT
CHANCE FOR CONVECTION...AND HAVE LEFT THIS IN THE FORECAST...
ALLOWING ACTIVITY TO PUSH INLAND ALONG THE SEA-BREEZE. AFTER
THAT...MOISTURE GETS A LITTLE MORE QUESTIONABLE...AND UPPER LOW LESS
DEFINITIVE (IF THERE AT ALL). HAVE DECIDED TO TRIM POPS ON WEDNESDAY
TO JUST THE SOUTHERN AREAS...THEN NO RAINFALL AFTER THAT AS UPPER
RIDGE GETS A BIT MORE ENTRENCHED AND ATMOSPHERE DRIES OUT EVEN MORE.
GFS AND CANADIAN ARE DRY IN THE MEAN RH FIELDS...WITH ECMWF 12Z RUN
A BIT MORE MOIST OVER THE SOUTHEAST...THUS WILL GO WITH THE DRY
FORECAST. WILL PRETTY MUCH MAINTAIN THE NEAR TO SLIGHTLY ABOVE
NORMAL TEMPERATURE FORECAST...WITH DECIDEDLY A BETTER CHANCE FOR
ABOVE NORMAL READINGS LATER IN THE PERIOD WHEN THE RAIN CHANCES
END...LESS DAYTIME CLOUD COVER...LESS MOIST AIRMASS...AND INCREASING
BOUNDARY LAYER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  92  77  94  78  /  10  20  10  20  10
VICTORIA          74  92  75  93  75  /  10  20  10  20  10
LAREDO            76  99  76  98  76  /  10  10  10  10  10
ALICE             74  95  75  96  75  /  10  20  10  20  10
ROCKPORT          78  87  79  90  80  /  10  20  10  20  10
COTULLA           74  98  75  98  75  /  10  10  10  10  10
KINGSVILLE        75  95  76  94  76  /  10  20  10  20  10
NAVY CORPUS       78  86  79  89  79  /  10  20  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

PZ/83...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, Jun 8, 3:32 AM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
432 AM CDT SAT JUN 8 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-090945-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
432 AM CDT SAT JUN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY...WITH STRONGER
AND MORE FREQUENT RIP CURRENTS EXPECTED ALONG GULF FACING BEACHES.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE MIDDLE TEXAS COASTAL WATERS AND COASTAL BEND THIS
TODAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...AN
ISOLATED THUNDERSTORM COULD BECOME STRONG INLAND...PRODUCING WIND
GUSTS UP TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH
TEXAS AND THE MIDDLE TEXAS COASTAL WATERS SUNDAY THROUGH THURSDAY.
NO SEVERE WEATHER IS EXPECTED AT THIS TIME...BUT BRIEF MODERATE TO
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LK/JR

In the hours before

Special weather statement, Jun 8, 1:27 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
227 PM CDT SAT JUN 8 2013

TXZ234-247-082000-
CALHOUN-VICTORIA-
227 PM CDT SAT JUN 8 2013

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN AND VICTORIA
COUNTIES...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCFADDIN...MOVING NORTHEAST AT 15 MPH.
GUSTY WINDS OF 40 TO 50 MPH MAY OCCUR NEAR MCFADDIN AND GREEN LAKE
THROUGH 3 PM AS THE STRONGEST WINDS OF THE STORM FALL ARE PUSHED TO
THE SURFACE.

HART
Special weather statement, Jun 8, 2:01 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
301 PM CDT SAT JUN 8 2013

TXZ247-082030-
CALHOUN-
301 PM CDT SAT JUN 8 2013

...A STRONG THUNDERSTORM WAS IMPACTING CALHOUN COUNTY...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POINT COMFORT...OR 5 MILES NORTHEAST OF PORT
LAVACA...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

HART
Special weather statement, Jun 8, 3:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
441 PM CDT SAT JUN 8 2013

TXZ241-242-082215-
JIM WELLS-KLEBERG-
441 PM CDT SAT JUN 8 2013

...A STRONG THUNDERSTORM WAS AFFECTING SOUTHERN JIM WELLS AND FAR
WESTERN KLEBERG COUNTIES...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING STRONG THUNDERSTORM NEAR PREMONT...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

HART
Special weather statement, Jun 8, 4:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
520 PM CDT SAT JUN 8 2013

TXZ229-230-082245-
LA SALLE-MCMULLEN-
520 PM CDT SAT JUN 8 2013

...STRONG THUNDERSTORMS WERE AFFECTING LA SALLE AND MCMULLEN
COUNTIES...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
DEVELOPING STRONG THUNDERSTORMS ALONG THE LA SALLE AND MCMULLEN
COUNTY LINES...GENERALLY MOVING NORTH.

PEOPLE IN EASTERN LA SALLE AND WESTERN MCMULLEN COUNTIES...INCLUDING
THE CITY OF FOWLERTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

HART

The radar

The Corpus Christi radar (KCRP), 56 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jim Wells

When
June 8, 4:30 PM CST to 4:45 PM CST
Where
Jim Wells County, 1.51 mi ESE of Alice Southwest Arpt to 1.43 mi NE of Alice
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
27.724, -98.076

Jim Wells County Sheriff's Office reported hail up to the size of nickels fell for 15 minutes in the city of Alice.

Thunderstorm Wind, Jim Wells

When
June 8, 4:54 PM CST
Where
Jim Wells County, 1.22 mi E of Orange Grove Naf
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
27.900, -98.050

ASOS at the Naval Auxiliary Landing Field near Orange Grove measured a gust to 66 mph.

Hail, Jim Wells

When
June 8, 4:55 PM CST
Where
Jim Wells County, 3.31 mi SSE of Dillworth
Measured
1 in hail
Property damage
$5,000
Reported by
SHAVE Project
Coordinates
27.960, -98.040

Report of quarter sized hail west of Orange Grove was relayed through the NSSL SHAVE project.

Hail, Jim Wells

When
June 8, 4:55 PM CST to 5:10 PM CST
Where
Jim Wells County, 1.96 mi ESE of Dillworth
Measured
2 in hail
Property damage
$25,000
Reported by
SHAVE Project
Coordinates
27.990, -98.040

Hail lasted for 15 minutes northwest of Orange Grove with the largest hail being around the size of limes. Hail report was relayed through the NSSL SHAVE project.

Hail, Jim Wells

When
June 8, 4:55 PM CST to 5:00 PM CST
Where
Jim Wells County, 0.69 mi S of Dillworth
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
27.990, -98.070

Spotter reported golf ball sized hail lasted about 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461249, 461258, 461250, 461253, 461256.